Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Houston/Galveston, TX

August 4, 2020Harris County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Aug 4, 2020, 5:26 PM CDT for Harris County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 5:26 PM CDT (22:26 UTC)
Expired
Aug 4, 2020, 6:00 PM CDT
In force
34 min
Issued by
NWS Houston/Galveston, TX

County Harris County, TX

The radar

The Houston radar (KHGX), 42 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS84 KHGX 042226
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
526 PM CDT Tue Aug 4 2020
 
TXZ200-213-214-300-313-042300-
Northern Liberty TX-Chambers TX-Coastal Harris TX-Inland Harris TX-
Southern Liberty TX-
526 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHAMBERS...
SOUTHWESTERN LIBERTY AND NORTHEASTERN HARRIS COUNTIES UNTIL 600 PM
CDT...

At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Humble to near Lake Houston Dam to near
Crosby. Movement was south at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Northwestern Pasadena, Baytown, Deer Park, Humble, Galena Park,
Jacinto City, Beach City, Cloverleaf, Channelview, Highlands,
Barrett, Greater Fifth Ward, Second Ward, Crosby, Mont Belvieu, Cove,
Bush Intercontinental Airport, Harrisburg / Manchester, Magnolia Park
and Northshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Houston, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 2972 9531 2969 9504 2972 9477 3003 9499
      3001 9518 3002 9537
TIME...MOT...LOC 2226Z 338DEG 16KT 2996 9526 2995 9516 2996 9505 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:35 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 4, 3:35 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
335 PM CDT Tue Aug 4 2020

.SHORT TERM [Today through Wednesday Afternoon]...

Weather conditions across Southeast Texas was fairly calm this
morning with only brief isolated showers developing in Harris
County. Skies remained sunny for the rest of the morning into early
afternoon, which allowed for temperatures to pick up quickly during
the late morning hours. By 1 PM CDT, satellite was starting to show
cumulus building up over most of the local area, and did not take
long for showers and thunderstorms to develop. For the rest of the
afternoon, development of isolated to scattered showers and
thunderstorms will continue as the upper level shortwave remains
over the Southeast Texas region and combines with decent low level
moisture and diurnal heating. The GOES 16 TPW has been indicating
PWs of around 1.9 inches along the southern 2/3rds of the CWA all
day, and is likely the best area for activity to continue to
develop later this afternoon. Weather conditions will improve in
the evening with the loss of heating and skies will gradually
clear. Winds will remain light and variable and low temperatures
will be in the mid to upper 70s overnight.

Wednesday, the shortwave will progress east as an upper level ridge
over Mexico expands into Central Texas. In theory, the ridge should
limit rain chances, however, the proximity of the shortwave may
still allow for the development of isolated to scattered showers and
thunderstorms over the central and eastern portions of the CWA. The
tricky part of Wednesday's forecast, however, is that model guidance
develops a cluster of storms over Northern Texas and Oklahoma
tonight. These storms move southward overnight and reach our
northern counties sometime Wednesday morning. According to the
latest PWAT model guidance, this cluster also brings a surge of low
level moisture, increasing PWs up to around 2.1 inches across parts
of the CWA. As the afternoon progresses, the activity will continue
into the eastern and central regions and could combine with other
locally developing storms and/or seabreeze boundaries. Confidence of
how intense these storms will be is low at this time, in part
because these storms could be dissipating as it reaches our northern
counties and the upper level ridge to the west is to expand
eastward. If the storms and moisture do move in, the best areas for
storms to develop or be ongoing throughout the day looks to be along
the eastern half of the CWA where PoPs of around 30% have been
added. It could also result in high temperatures lower than what is
forecast. For the time being, expect highs on Wednesday to be in
the mid to upper 90s along area south of I-10 and in the upper 90s
along areas north of I-10. 24

&&

.LONG TERM [Wednesday Night Through Tuesday]...

As we head into the end of the work week and into the weekend, upper
ridging will continue to build over the Central Plains as the ridge
axis continues to advance southward. Overall, this pattern will
support an extended period of seasonable temperatures and typical
diurnally driven precipitation across SE Texas. Not much variation
in daily high temperatures is expected in high temperatures through
the weekend, with the coast seeing values in the lower 90s, the
metro area in the mid 90s, and the northern zones in the upper 90s
to low 100s. With surface high pressure advancing slowly eastward
into the central Gulf over the next several days, a more favorable
onshore fetch should develop and promote additional low-level
moisture transport. Global models continue to indicate surface PWs
rising back into the vicinity of 2.0 in by Thursday and remaining
elevated through the weekend. As a result, should see a slight
uptick in surface dew points over the next several days. This will
result in maximum heat indicies around 105 across much of the
CWA...near but not exceeding the advisory threshold of 108.

In terms of precipitation, a second disturbance embedded within the
prevailing upper ridge is expected to move through the area on late
Wednesday and into Thursday. While most of the activity associated
with this feature's passage should occur to our east, some scattered
showers and storms are still expected to develop, mainly to the east
of the I-45 corridor. As moisture availability becomes more
favorable heading into the weekend and through the early part of
next week, we should return to a more common summertime
precipitation pattern, with activity tied to daytime heating and the
inland propagation of the sea breeze boundary. Have continued to
maintain PoPs in the 20s and 30s given the typical precipitation
coverage associated with this pattern.

Cady

&&

.MARINE...

Light and variable winds and seas of 1 to 2 ft will continue
today and Wednesday. Onshore flow returns Thursday and continues
through early next week. A diurnal wind pattern Friday into the
upcoming weekend will increase winds slightly during the nighttime
hours and briefly elevate seas to around 3 ft mainly for the Gulf
waters adjacent to Matagorda Bay. Chance for showers and
thunderstorms returns this weekend. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  99  75  98  75 /  10  20  10  10   0
Houston (IAH)              76  96  77  95  76 /  20  40  10  20  10
Galveston (GLS)            81  89  82  91  81 /  20  20   0  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Short Term/Aviation/Marine...24
Long Term/Fire Weather...Cady

In the hours before

Special weather statement, Aug 4, 5:11 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
511 PM CDT Tue Aug 4 2020

TXZ199-200-213-214-300-313-042300-
Northern Liberty TX-Chambers TX-Coastal Harris TX-Inland Harris TX-
Southern Liberty TX-Montgomery TX-
511 PM CDT Tue Aug 4 2020

...SPECIAL WEATHER STATEMENT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kingwood, moving south at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northern Baytown, Humble, Highlands, Kingwood, Barrett, Cloverleaf,
Channelview, Crosby, Settegast, Atascocita, East Houston, Lake
Houston Dam, Lake Houston, Hunterwood, Sheldon, El Dorado / Oates
Prairie, East Little York / Homestead, Pleasantville Area, Northshore
and Houston Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Houston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3011 9527 3013 9508 2982 9492 2978 9530
TIME...MOT...LOC 2210Z 000DEG 15KT 3003 9518
Special weather statement, Aug 4, 5:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
526 PM CDT Tue Aug 4 2020

TXZ200-213-214-300-313-042300-
Northern Liberty TX-Chambers TX-Coastal Harris TX-Inland Harris TX-
Southern Liberty TX-
526 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHAMBERS...
SOUTHWESTERN LIBERTY AND NORTHEASTERN HARRIS COUNTIES UNTIL 600 PM
CDT...

At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Humble to near Lake Houston Dam to near
Crosby. Movement was south at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Northwestern Pasadena, Baytown, Deer Park, Humble, Galena Park,
Jacinto City, Beach City, Cloverleaf, Channelview, Highlands,
Barrett, Greater Fifth Ward, Second Ward, Crosby, Mont Belvieu, Cove,
Bush Intercontinental Airport, Harrisburg / Manchester, Magnolia Park
and Northshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Houston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2972 9531 2969 9504 2972 9477 3003 9499
      3001 9518 3002 9537
TIME...MOT...LOC 2226Z 338DEG 16KT 2996 9526 2995 9516 2996 9505

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:11 PM CDTSpecial Weather StatementHGXHarris49 min
Aug 4, 5:32 PM CDTAreal Flood AdvisoryHGXHarris, Liberty77 min
Aug 4, 5:41 PM CDTSpecial Weather StatementHGXGrimes34 min
Aug 4, 6:11 PM CDTSpecial Marine WarningHGX49 min
Aug 4, 6:55 PM CDTSpecial Marine WarningHGX65 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.